Alert archive / California / Wind Advisories in 2023

Wind Advisory 31, NWS Las Vegas, NV

May 8, 2023San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at May 8, 2023, 12:57 PM PDT for San Bernardino County, California. It took effect at May 9, 2023, 5:00 PM PDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 8, 2023, 12:57 PM PDT (19:57 UTC)
In effect from
May 9, 2023, 5:00 PM PDT
Expired
May 10, 2023, 12:04 PM PDT
In force
19 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS75 KVEF 081957
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1257 PM PDT Mon May 8 2023

CAZ523-092100-
/O.NEW.KVEF.WI.Y.0031.230510T0000Z-230511T0400Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1257 PM PDT Mon May 8 2023

...WIND ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 9 PM PDT
WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert including Barstow-Daggett.

* WHEN...From 5 PM Tuesday to 9 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
4 follow-up statements
561 
WWUS75 KVEF 090921
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
221 AM PDT Tue May 9 2023

CAZ523-100000-
/O.CON.KVEF.WI.Y.0031.230510T0000Z-230511T0400Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
221 AM PDT Tue May 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
9 PM PDT WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Western Mojave Desert including Barstow-Daggett.

* WHEN...From 5 PM this afternoon to 9 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
752 
WWUS75 KVEF 091631
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
931 AM PDT Tue May 9 2023

CAZ523-100500-
/O.CON.KVEF.WI.Y.0031.230510T0000Z-230511T0400Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
931 AM PDT Tue May 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO
9 PM PDT WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Western Mojave Desert including Barstow-Daggett.

* WHEN...From 5 PM this afternoon to 9 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
626 
WWUS75 KVEF 100407
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
907 PM PDT Tue May 9 2023

CAZ523-102000-
/O.CON.KVEF.WI.Y.0031.000000T0000Z-230511T0400Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
907 PM PDT Tue May 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph.

* WHERE...Western Mojave Desert including Barstow-Daggett.

* WHEN...Until 9 PM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
701 
WWUS75 KVEF 101904
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1204 PM PDT Wed May 10 2023

CAZ523-102015-
/O.CAN.KVEF.WI.Y.0031.000000T0000Z-230511T0400Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1204 PM PDT Wed May 10 2023

...WIND ADVISORY IS CANCELLED...

Breezy conditions will continue through early evening around
Barstow but overall speeds will continue to trend downward and
remain below 40 mph gusts. As such...wind advisory has been 
cancelled early.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 8, 1:30 AM PDT, 11 hours 27 minutes earlier.

Area forecast discussion, May 8, 1:30 AM PDT, 11 hours 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
130 AM PDT Mon May 8 2023

.SYNOPSIS...Breezy conditions are expected today as a shortwave
trough passes north of the area, however wind impacts are expected
to be limited and isolated. By midweek, a low- pressure system
developing off the southern California coast will move eastward
across the region, increasing wind speeds, decreasing
temperatures, and possibly triggering a few showers across the
southern Great Basin. By the end of the week, a ridge of high
pressure will build over the region, allowing temperatures to
climb to above- normal levels.
&&

.SHORT TERM...Today through Wednesday Night.

Disturbances moving through the mean upper level flow over the
Western US which will influence our weather through the first half
of the week.

The first wave will lift through northern Nevada today
and tonight. Since the low itself will be well north of the area,
the wind impacts should be limited as the pressure gradient is
unremarkable and there is no significant increase in the low level
wind profiles. There is a brief uptick in probabilities to about 60%-
70% for wind gusts of 40 MPH or greater in the western Mojave Desert
and a few ensemble members around Barstow, CA touch 40 MPH gusts
today, but because its only a brief period and not a supportive
synoptic set up there isn't a strong signal for impactful winds
today. No wind headlines are needed based on the latest information
with generally breezy west to southwest winds gusting 25 to 35 MPH
with localized gusts to 40 MPH in wind prone areas of San Bernardino
County. Other than the winds, not expecting any significant weather
today or tonight with mostly clear skies and dry conditions. With
decent mixing from the breezy winds, high temperatures today should
be a few degrees warmer than yesterday which will get the most
locations close to normal.

Another system will swing through the desert Southwest on Tuesday
into Wednesday. While this low will be stronger and pass directly
through the region on Wednesday, the overall impacts from the system
are expected to remain low. As the trough axis pushes eastward,
forcing will increase which will bring increasing cloud cover.
Isolated showers will be possible Tuesday and Wednesday afternoons
in the Southern Great Basin, however with limited moisture these
showers should not produce much rain and cause very little impacts.
Winds will be the main concern as the pressure gradient tightens and
decent 850mb to 700mb winds develop. However, the low center and
trough axis are expected to move through southern California into
Southern Arizona, which would limit the wind potential as the
pressure gradient slacks significantly with the system moving
directly overhead. Models show a potentially phasing system though
Tuesday night into Wednesday, which lowers confidence in the
overall synoptic setup slightly as these can be difficult for
models resolve. Probabilities for wind gusts of 40 MPH or greater On
Tuesday and Wednesday are a bit higher than today, showing 60% to
80% probabilities through a larger area of the western Mojave Desert,
and still low (20%) to no probabilities elsewhere. There are also a
few more ensemble members showing wind gusts to around 40 MPH for
Barstow, but its still not a model consensus and all members remain
around marginal impact levels for wind gusts. CUrrently not
anticipating widespread wind impacts from the incoming Tuesday-
Wednesday system based on the probabilities and synoptic set up, but
it will be interesting to see what the hi-res models do with the
phasing system as it moves into the short-range model domain. A
shift in the low's path or timing could change that slightly. On
that note though- even if the models did change, not expecting high
impact winds out of this system in any scenario. Temperatures on
Tuesday will remain comparable to today's temperatures before a
slight cool down is expected as the low moves through on Wednesday.

.LONG TERM...Thursday through Sunday.

A weather pattern change will bring quiet but hot conditions to the
area in the extended. Thursday will act as the transition day with
temperatures right around normal. On Friday and over the weekend
temperatures are forecast to be 5-10 degrees above normal which
raises the prospect of heat risk in the lower elevation deserts
where moderate heat risk is forecast to expand from Friday through
Sunday. Otherwise, mostly clear skies and daily afternoon breezes
are forecast with very little chance of reaching any temperature
records.
&&

.AVIATION...For Harry Reid...South to southwest winds with gusts of
20 to 30 knots are expected this afternoon and Tuesday afternoon.
Lighter winds are possible each morning, which could lead to a brief
period of winds backing around as far as 160-170 before veering
again as temperatures rise later in the morning. No operationally
significant clouds or weather expected through Tuesday.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Gusty southwesterly winds are expected
over much of the region today and Tuesday. This afternoon, the
strongest gusts of 30 to 50 knots are expected over the Sierra
Nevada, with 30 to 40 knots over the western half of San Bernardino
County. Tonight through Tuesday afternoon, the strongest gusts of 30
to 40 knots are expected over the western half of San Bernardino
County. No operationally significant clouds or weather expected
through Tuesday.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Salmen
AVIATION...Morgan

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.